How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 12614
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

I found my puppy chewing on an aleve liquid gel cap. I

Customer Question

I found my puppy chewing on an aleve liquid gel cap. I believe it was 220mg. He is approx 8-10lbs. He didn't eat the gel cap but it is punctured. And pretty flat
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.

Welcome to Justanswer! I am Dr. Altman and happy to assist you both today!

This does concern me because naproxen is not shown to be safe in dogs in general. In addition the dose is 2 mg/kg every other day so for your dog that would be approximately 8 mg. The ingested dose is 50 mg/kg (if we assume 200 mg was ingested) which is approximately 6 times the dose used in pets.

According to literature: The reported oral LD50 in dogs is >1000 mg/kg. In dogs, PO ingestions of >5 mg/kg can cause gastrointestinal signs and GI ulceration; >25 mg/kg (some dogs as low as 10 mg/kg) can cause significant renal damage, and >50 mg/kg can result in neuro signs.

If your dog ingested this within the last hour then you can induce vomiting with 3% hydrogen peroxide 1 tsp per ten pounds (i.e. 1 tsp) then walk around to mix it in the stomach and agitate the lining. If no vomiting within 10-15 minutes it can be repeated once only in hopes of inducing vomiting. You can also elect to head straight to a veterinary er to give stronger medications to get this up and reduce absorption as swiftly as possible

I would also advise having him seen at a veterinary er to give activated charcoal orally to coat the intestinal tract and reduce the possibility of absorption of this medication. Even if he ingested half of this dose it is still a high dose with risk of significant gi changes and would not advise monitoring in this situation

I hope this makes sense, please consider a veterinary er in this situation with the possible amount ingested

Please let me know if I can be of any further assistance this evening

If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!

If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!

Expert:  Dr. Altman replied 1 year ago.

Good morning, I wanted to check in on you and Jed to see how he is doing since you asked your question yesterday? I would love an update when you are able...
If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!

Expert:  Dr. Altman replied 1 year ago.
Hi,
I'm just following up on our conversation about Jed. How is everything going?
Dr. Altman